Hail, Clark
- When
- July 17, 4:03 PM CST
- Where
- Clark County, 0.85 mi NW of Elrod
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.890, -97.580
High based thunderstorms developed along a weak surface trough during the late afternoon and early evening across parts of central and northeast South Dakota. With very dry lower levels, severe wind gusts up to over 70 mph occurred with some of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
High based thunderstorms developed along a weak surface trough during the late afternoon and early evening across parts of central and northeast South Dakota. With very dry lower levels, severe wind gusts up to over 70 mph occurred with some of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 17, 2:39 PM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 339 PM CDT Mon Jul 17 2017 .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 333 PM CDT Mon Jul 17 2017 The threat for severe storms this afternoon and again late tonight through Tuesday morning are the forecast concerns. As of 20Z, a frontal boundary is currently located over northern Marshall CO, southwestward to Pierre. This boundary will be the focus for convection through this evening. With high values of DCAPE, damaging winds will be the main threat. Steep lapse rates, along with some shear could produce an isolated hail threat as well. This convection should progress eastward through this evening with a period of dry conditions expected tonight. An upper level shortwave, currently over WY and MT will cross the region late tonight and through the morning hours on Tuesday. While instability is lacking, isolated severe storms will be possible due to good 0-6 km bulk shear and upper level jet support. There have been two events this year when the best MU-cape was south of this cwa, but we still received severe weather with overnight convection. The setup tonight looks similar to those two events. The second around of convection should progress into MN by 21Z Tuesday. With mostly cloudy skies, highs on Tuesday will be much cooler than today. .LONG TERM...(Tuesday Evening through Monday) Issued at 333 PM CDT Mon Jul 17 2017 Sprawling mid level high pressure over the Southern Plains will continue through much of the period. Meanwhile, sporadic s/w activity within the flow aloft over the Northern Plains will continue to promote periodic mcs activity. The focus Tuesday night looks to be mainly south of the cwa. However, on Wednesday there is some consistency with a system moving southeast out of ND and across the eastern cwa. This could end up being a half way decent severe weather day given progged moderate mlcapes/strong deep layer shear leading to some fairly stout supercell composite values by afternoon. The remainder of the work week looks somewhat active too given continued moderate to high amounts of deep layer shear and mlcape values. Plus a mean sfc frontal boundary will exist over the region until late in the weekend when it will drift south of the area. Temperatures overall should average out near to perhaps slightly above normal for most of the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1236 PM CDT Mon Jul 17 2017 A frontal boundary will cross the region today with winds shifting from the south, to the north behind the front. Thunderstorms are possible along the front later this afternoon. Some storms may impact the terminals of KABR and KATY. Damaging winds will be the main threat. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SD LONG TERM...TDK AVIATION...SD
Hazardous Weather Outlook National Weather Service Aberdeen SD 337 AM CDT Mon Jul 17 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 337 AM CDT Mon Jul 17 2017 /237 AM MDT Mon Jul 17 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Hot air across the area will allow for temperatures to top out in the upper 90s to over 100 degrees. There is also a touch of humidity to the air and heat index values may also top 100 degrees for an hour or two this afternoon. We will also see breezy conditions, mainly east of the Missouri river. Wind gusts between 20 and 30mph, when combined with the hot temperatures and drought conditions will also result in High to Very High grassland fire danger today. Additionally, A front moving across the area will generate thunderstorms capable of producing strong winds and large hail. The threat will be focused mainly across eastern and central South Dakota today, moving east this evening and during the early overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An active weather pattern is expected for the area through most of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested late this afternoon and through the evening. Connelly
The Aberdeen radar (KABR), 91 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Seventy mph winds were estimated.
Sixty mph winds were estimated.
Sixty-five mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 715381, 715382, 715383, 715384, 715385, 715387.